Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

September 7, 2012Clarendon County, South Carolina

NWS Columbia, SC issued this special weather statement at Sep 7, 2012, 2:52 AM EDT for Clarendon County, South Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2012, 2:52 AM EDT (06:52 UTC)
Expired
Sep 7, 2012, 3:45 AM EDT
In force
53 min
Issued by
NWS Columbia, SC

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 74 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1904 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1904 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

552 
WWUS82 KCAE 070652 CCA
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
252 AM EDT FRI SEP 7 2012

SCZ031-038-070745-
CLARENDON-SUMTER-
252 AM EDT FRI SEP 7 2012

...THUNDERSTORMS PRODUCING HEAVY RAIN WILL IMPACT PORTIONS OF SUMTER 
AND CLARENDON COUNTIES THROUGH 345 AM EDT...

AT 250 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF THUNDERSTORMS PRODUCING HEAVY RAINFALL...BETWEEN PINEWOOD 
AND SUMMERTON...MOVING SOUTH NEAR 5 MPH. THESE STORMS WERE PRODUCING 
RAINFALL RATES UP TO THREE INCHES PER HOUR. RADAR HAS ESTIMATED 
BETWEEN 2.00 AND 4.00 INCHES OF RAIN MAY HAVE FALLEN. 

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
SUMMERTON...
LAKE MARION...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL 
WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.

&&

LAT...LON 3347 8015 3347 8043 3350 8044 3352 8047
      3353 8046 3353 8045 3354 8045 3356 8051
      3358 8052 3359 8050 3363 8054 3364 8053
      3368 8058 3373 8061 3389 8035
TIME...MOT...LOC 0647Z 341DEG 10KT 3364 8040

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Sep 7, 1:53 AM EDT, 59 minutes earlier.

Area forecast discussion, Sep 7, 1:53 AM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
148 AM EDT FRI SEP  7 2012

.SYNOPSIS...
A WEAK TROUGH WILL REMAIN IN THE FORECAST AREA THROUGH FRIDAY. AN
APPROACHING COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY NIGHT.
MUCH COOLER AND DRIER AIR WILL FOLLOW THE FRONT.

&&

.NEAR TERM /THROUGH FRIDAY/...
SHOWERS/THUNDERSTORMS ASSOCIATED WITH A SHORTWAVE MOVING
JUST TO OUR NORTH ACROSS VA/NC CONTINUES TO PUSH SOUTHEAST
ACROSS THE MIDLANDS EARLY THIS MORNING. HAVE INCREASED THE POPS
SLIGHTLY ACROSS THE EASTERN MIDLANDS AS THIS ACTIVITY HAS
CONTINUED TO HOLD TOGETHER. THE ATMOSPHERE IS STILL WEAKLY
UNSTABLE AHEAD OF THE BOUNDARY WITH WV LOOP SHOWING SOME UPPER
SUPPORT. CONVECTION SHOULD MOVE OUT OF THE AREA AFTER 08Z.
COULD SEE PATCHY FOG DEVELOPING NEAR DAYBREAK.  OVERNIGHT
LOWS IN THE UPPER 60S TO LOWER 70S.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
A LINGERING SURFACE TROUGH AND HEATING MAY SUPPORT SHOWERS AND
THUNDERSTORMS FRIDAY. HOWEVER...THE MODELS SHOW JUST SHALLOW
MOISTURE BEHIND THE MID-LEVEL SHORTWAVE TROUGH. ALL OF THE MOS
SUPPORTS LOW POPS. THE PRECIPITATION CHANCE SHOULD INCREASE
SATURDAY AHEAD OF THE COLD FRONT. THE NAM AND GFS SHOW DIMINISHING
MOISTURE AS THE FRONT MOVES EASTWARD. BELIEVE THE BEST FORECAST
FOR NOW IS CHANCE POPS WHICH IS SUPPORTED BY THE GUIDANCE
CONSENSUS. USED THE WARMER GUIDANCE TEMPERATURES FRIDAY NIGHT
BECAUSE OF EXPECTED MIXING. ALSO USED THE WARMER GUIDANCE SATURDAY
AHEAD OF THE COLD FRONT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM WITH
THE FIRST WAVE OF FALL-LIKE AIR REACHING THE AREA ON SUNDAY. THE
COLD FRONT WILL EXIT THE FORECAST AREA SATURDAY NIGHT OR EARLY
SUNDAY. THE COOL AND DRY AIR MASS BEHIND THE FRONT SHOULD DOMINATE
DURING THE REST OF THE EXTENDED PERIOD.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
ISOLATED SHOWERS COULD AFFECT OGB THROUGH 08Z...OTHERWISE MAIN AREA
OF CONVECTION HAS MOVED AWAY FROM THE TAF SITES.

LIGHT AND VARIABLE WINDS EXPECTED OVERNIGHT. ABUNDANT LOW LEVEL
MOISTURE REMAINS ACROSS THE AREA...WHILE DRIER AIR ALOFT WILL
FILTER IN. THIS WILL PROVIDE FAVORABLE CONDITIONS FOR FOG
DEVELOPMENT AT THE AF SITES.

LOCAL RADIATION FOG SCHEME IN LINE WITH MOS GUIDANCE IN BRINGING
MVFR/IFR VSBYS TO ALL TERMINALS 08Z-13Z. WITH ALL GUIDANCE IN
GENERAL AGREEMENT HAVE INCLUDED PREVAILING MVFR VSBYS ALL TERMINALS.
POSSIBLE IFR/LIFR VSBYS AT DNL/AGS/OGB DURING THE 09Z-13Z TIME
FRAME. SINCE CONFIDENCE IS LOWER FOR IFR VSBYS...WILL INCLUDE IN A
TEMPO GROUP.

FOG SHOULD DISSIPATE QUICKLY BY 13Z AS HIGH PRESSURE BUILDS INTO
THE REGION FROM THE NORTHWEST BRINGING DRIER AIR TO THE AREA.
WINDS WILL GENERALLY BE LIGHT AND VARIABLE AROUND 5 KNOTS BUT WITH
A PREVAILING DIRECTION FROM THE NORTHWEST TO NORTH.

EXTENDED AVIATION OUTLOOK...CONVECTION POSSIBLE SATURDAY INTO
SATURDAY NIGHT AS A COLD FRONT CROSSES THE AREA AND COULD RESULT IN
REDUCED CIGS/VSBYS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Sep 6, 5:03 AM EDT, 21 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
503 AM EDT THU SEP 6 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
503 AM EDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 6, 11:30 PM EDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1130 PM EDT THU SEP 6 2012

SCZ022-028-031-070430-
KERSHAW-RICHLAND-SUMTER-
1130 PM EDT THU SEP 6 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW...RICHLAND
AND SUMTER COUNTIES THROUGH 1230 AM EDT...

AT 1129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES SOUTHWEST OF LUGOFF...MOVING SOUTHEAST
AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...CAMDEN...EASTOVER AND LUGOFF...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
HEAVY RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3383 8072 3421 8088 3431 8066 3417 8048
      3411 8048 3408 8041 3409 8040 3408 8036
      3406 8033
TIME...MOT...LOC 0330Z 321DEG 10KT 3415 8073
Special weather statement, Sep 7, 1:27 AM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
127 AM EDT FRI SEP 7 2012

SCZ028-031-038-070630-
CLARENDON-RICHLAND-SUMTER-
127 AM EDT FRI SEP 7 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHLAND...SUMTER AND
CLARENDON COUNTIES THROUGH 230 AM EDT...

AT 125 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS OVER THE EASTERN MIDLANDS...MOVING
SOUTHEAST AT 5 MPH. THESE STORMS WERE PRODUCING RAINFALL RATES UP TO
TWO INCHES PER HOUR. RADAR HAS ESTIMATED BETWEEN 2.00 AND 3.00
INCHES OF RAIN MAY HAVE FALLEN.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EASTOVER...MANNING...MILLWOOD...MULBERRY...SOUTH SUMTER...SUMMERTON
AND SUMTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3377 7999 3372 7997 3350 8009 3348 8014
      3346 8013 3343 8035 3347 8043 3353 8047
      3354 8045 3356 8049 3397 8077 3397 8018
      3396 8017 3397 8014 3397 8000 3396 7995
      3394 7997 3390 7995 3389 7991 3385 7989
TIME...MOT...LOC 0522Z 332DEG 5KT 3386 8043
Special weather statement, Sep 7, 2:51 AM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
251 AM EDT FRI SEP 7 2012

SCZ031-038-070745-
CLARENDON-SUMTER-
250AM EDT FRI SEP 7 2012

...THUNDERSTORMS PRODUCING HEAVY RAIN WILL IMPACT PORTIONS OF SUMTER
AND CLARENDON COUNTIES THROUGH 345 AM EDT...

AT 250 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS PRODUCING HEAVY RAINFALL...BETWEEN PINEWOOD
AND SUMMERTON...MOVING SOUTH NEAR 5 MPH. THESE STORMS WERE PRODUCING
RAINFALL RATES UP TO THREE INCHES PER HOUR. RADAR HAS ESTIMATED
BETWEEN 2.00 AND 4.00 INCHES OF RAIN MAY HAVE FALLEN.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
SUMMERTON...
LAKE MARION...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL
WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.

&&

LAT...LON 3347 8015 3347 8043 3350 8044 3352 8047
      3353 8046 3353 8045 3354 8045 3356 8051
      3358 8052 3359 8050 3363 8054 3364 8053
      3368 8058 3373 8061 3389 8035
TIME...MOT...LOC 0647Z 341DEG 10KT 3364 8040
Special weather statement, Sep 7, 2:52 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
252 AM EDT FRI SEP 7 2012

SCZ031-038-070745-
CLARENDON-SUMTER-
252 AM EDT FRI SEP 7 2012

...THUNDERSTORMS PRODUCING HEAVY RAIN WILL IMPACT PORTIONS OF SUMTER
AND CLARENDON COUNTIES THROUGH 345 AM EDT...

AT 250 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS PRODUCING HEAVY RAINFALL...BETWEEN PINEWOOD
AND SUMMERTON...MOVING SOUTH NEAR 5 MPH. THESE STORMS WERE PRODUCING
RAINFALL RATES UP TO THREE INCHES PER HOUR. RADAR HAS ESTIMATED
BETWEEN 2.00 AND 4.00 INCHES OF RAIN MAY HAVE FALLEN.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
SUMMERTON...
LAKE MARION...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL
WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.

&&

LAT...LON 3347 8015 3347 8043 3350 8044 3352 8047
      3353 8046 3353 8045 3354 8045 3356 8051
      3358 8052 3359 8050 3363 8054 3364 8053
      3368 8058 3373 8061 3389 8035
TIME...MOT...LOC 0647Z 341DEG 10KT 3364 8040

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 11:30 PM EDTSpecial Weather StatementCAESumter60 min
Sep 7, 1:27 AM EDTSpecial Weather StatementCAEClarendon, Sumter63 min
Sep 7, 2:51 AM EDTSpecial Weather StatementCAEClarendon54 min
Sep 7, 5:18 AM EDTSpecial Weather StatementCAEOrangeburg57 min
Sep 7, 5:38 AM EDTAreal Flood AdvisoryCAEOrangeburg52 min
Sep 7, 7:35 PM EDTSpecial Weather StatementCAEBurke40 min
Sep 7, 7:49 PM EDTSevere Thunderstorm WarningCAEBurke41 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.